Filter by keywords:



Retrieving documents. Please wait...

21/3403. Lupus erythematosus exacerbated by griseofulvin.

    Because griseofulvin is one of the safest systemic medications, its side effects are often forgotten. This paper serves as a reminder that griseofulvin can precipitate or exacerbate lupus erythematosus. Two patients are described: one had a photosensitivity reaction to griseofulvin which precipitated discoid LE skin lesions, without any previous evidence of LE. The other, who had known systemic LE, developed a systemic reaction, consisting of fever and malasise. ( info)

22/3403. Relevance of complement fixing antinuclear antibodies.

    BACKGROUND: connective tissue diseases (CTDs) are a heterogeneous group of disorders defined by the association of a variety of clinical manifestations with immunologic and other laboratory findings. Overlap of syndromes and aberrant findings appear rather frequently. methods: Sera of eight antinuclear antibody (ANA) negative, cases of subacute cutaneous lupus erythematosus (SCLE) with antibodies to Ro (SS-A) and a ninth case with clinical and laboratory signs of sjogren's syndrome and systemic lupus erythematosus (SLE) were tested for complement (C') fixing antinuclear antibodies (C-ANAs). The ninth case was examined in depth by direct immunofluorescence (DIF) and a two-step "C DIF" test of biopsies for C' fixation to in vivo bound ANAs, as well as serum tests for C-ANA, ANA, and SCLE markers. RESULTS: Sera of five of the eight ANA negative, Ro(SS-A) positive SCLE cases had C-ANAs. The ninth case, a 50-year-old woman with clinical and laboratory signs of sjogren's syndrome and SLE, gave a strong positive C DIF reaction in the skin biopsy for in vivo bound ANAs that fix C', but negative ANAs and C-ANAs in routine serum tests; they revealed antimitochondrial antibodies. serum tests on normal skin, however, revealed weak ANA and strong C-ANA reactions with in vitro fixed C'. CONCLUSIONS: ANA negative cases of SCLE or sjogren's syndrome may have C-ANAs. A case with sjogren's syndrome and signs of SLE had both in vivo and in vitro C' fixing ANAs. C-ANA tests can aid in the identification of such cases. ( info)

23/3403. Systemic lupus erythematosus complicated by necrotizing fasciitis.

    A case of necrotizing fasciitis (NF) is described in a 46-year-old woman with recent onset systemic lupus erythematosus (SLE). Deep-tissue infections are more common in SLE patients on high-dose corticosteroids, but, to our knowledge, this is the second case described in association with SLE. Although NF may initially be difficult to diagnose, the presence of marked systemic symptoms out of proportion to the local findings should suggest the correct diagnosis. NF diagnostic criteria, treatment and prognosis are discussed. ( info)

24/3403. Primary subcutaneous nocardial infection in a SLE patient.

    A patient with systemic lupus erythematosus (SLE) developed primary subcutaneous nocardiosis during steroid and cyclophosphamide therapy for diffuse proliferative glomerulonephritis. In spite of local process the patient manifested signs of general deterioration mimicking SLE exacerbation. The diagnosis was made by bacteriologic examination of the material obtained by CT guided aspiration. Surgical drainage and systemic treatment with trimethoprim/sulphamethoxazole (TMT/SMZ) 960 mg twice/d led to a clinical recovery and enabled the continuation of the steroid and cytotoxic regimen. ( info)

25/3403. Pneumatosis intestinalis in association with connective tissue disease.

    Pneumatosis intestinalis in association with connective tissue diseases is an unusual combination whose pathogenesis is not yet understood. Furthermore, steroid medication, often used to treat these diseases, may itself cause pneumatosis. Three cases of scleroderma, systemic lupus erythematosus, and amyloidosis in association with pneumatosis and without prior steroid therapy are presented. The small vessel occlusive pathologic processes in these diseases may cause focal areas of mucosal ischemia resulting in small, perhaps transient ulcerations that allow gas to enter the gut wall from the lumen. ( info)

26/3403. Lupus-like syndrome caused by 5-aminosalicylic acid in patients with inflammatory bowel disease.

    BACKGROUND: Although 5-aminosalicylic acid (5-ASA) preparations used to treat inflammatory bowel disease are reported to have fewer side effects than sulphasalazine, increased clinical use of these compounds has resulted in increased reports of significant side effects. OBJECTIVE: To report four patients with antinuclear antibody-positive migratory arthralgias and acute inflammation unrelated to the underlying inflammatory bowel disease, fulfilling the criteria of a drug-induced lupus-like syndrome. SETTING: A university-affiliated teaching hospital. INTERVENTION: Cessation of treatment with 5-ASA compounds. RESULTS: The cases described constitute a drug-induced lupus-like syndrome. All patients improved rapidly after discontinuation of 5-ASA compounds. CONCLUSIONS: Reversible lupus-like syndrome appears to be a rare but significant side effect of 5-ASA compounds. patients treated with 5-ASA compounds who experience acute inflammatory symptoms or clinical deterioration not related to their gastrointestinal disease should be screened to rule out a lupus-like reaction. ( info)

27/3403. Vasculitic polyradiculopathy in systemic lupus erythematosus.

    A 22 year old woman with recently diagnosed systemic lupus erythematosus presented with subacute progressive areflexic paraparesis, electrophysiologically identified as a pure axonal polyradiculopathy. sural nerve biopsy disclosed necrotising vasculitis. A striking radiological feature was marked enhancement of the cauda equina with gadolinium. ( info)

28/3403. Study of systemic lupus erythematosus in temporal bones.

    Despite some reports of sensorineural hearing loss with systemic lupus erythematosus (SLE), its pathologic correlate has remained unidentified due to the scarcity of human temporal bone studies. We here present findings in 14 temporal bones from 7 patients with SLE, examined histologically and immunohistochemically for pathologic conditions in the cochlea that might relate to their otologic histories. Blue-staining concretions were seen in the stria vascularis of 6 ears. Most of the cases showed a loss of spiral ganglion cells, with various degrees of hair cell loss and atrophy of the stria vascularis. One ear demonstrated formation of fibrous tissue and bone throughout the cochlea, with complete loss of the membranous labyrinth. Cochlear hydrops was found in only 1 ear. These findings in temporal bones from patients with SLE are discussed in relation to autoimmune disease of the inner ear. ( info)

29/3403. November 1998--70 year old woman with SLE, paraproteinemia and polyneuropathy.

    A 70 year old woman developed a sensory-motor polyneuropathy 12 years after almost continuous treatment with hydrochloroquine for SLE. sural nerve biopsy disclosed abundant lipid inclusions in schwann cells and vessels against a background of axonal degeneration. After cessation of therapy the patient improved moderately. This case underscores the usefulness of nerve biopsy in the study of management of patients with peripheral neuropathy associated with systemic illnesses. ( info)

30/3403. Systemic amyloidosis and sacroiliitis in a patient with systemic lupus erythematosus.

    We report a case of a 25-year-old female with juvenile onset systemic lupus erythematosus who developed systemic secondary amyloidosis with renal and gastrointestinal involvement. She has also had radiological signs of bilateral asymptomatic sacroiliitis without lower back pain or hla-b27 antigen. ( info)
<- Previous || Next ->


Leave a message about 'Lupus Erythematosus, Systemic'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.